Alert archive / Texas / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Midland/Odessa, TX

January 24, 201011 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Jan 24, 2010, 9:46 AM CST for 11 counties in Texas. It took effect at Jan 24, 2010, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 9:46 AM CST (15:46 UTC)
In effect from
Jan 24, 2010, 12:00 PM CST
Expired
Jan 24, 2010, 6:00 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Crane County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 55 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS84 KMAF 241546
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 AM CST SUN JAN 24 2010

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 6 PM CST FOR GUSTY
WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE
SOUTHEAST NEW MEXICO PLAINS...CENTRAL AND WESTERN PERMIAN
BASIN...TRANS PECOS...STOCKTON PLATEAU AND BIG BEND REGION...

.SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30 MPH ALONG WITH 
GUSTS NEAR 40 MPH ARE EXPECTED FROM LATE MORNING INTO THE LATE
AFTERNOON. IN ADDITION...MINIMUM RELATIVE HUMIDITIES ARE EXPECTED
TO DROP BELOW 15 PERCENT THIS AFTERNOON. ONE HOUR FUELS WILL
REMAIN DRY THIS AFTERNOON...THUS CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A DECREASE IN WIND SPEEDS IS EXPECTED THIS
EVENING AS HUMIDITIES SLOWLY RISE. 

NMZ115-TXZ045-050-058>062-067>069-075-081-082-250000-
/O.NEW.KMAF.FW.W.0003.100124T1800Z-100125T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-ANDREWS-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-PECOS-BIG BEND AREA-TERRELL-
946 AM CST SUN JAN 24 2010 /846 AM MST SUN JAN 24 2010/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH ALONG WITH GUSTS NEAR 40
MPH WILL COMBINE WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES AT OR
BELOW 15% RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
313 
WWUS84 KMAF 242037
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CST SUN JAN 24 2010

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 6 PM CST FOR GUSTY
WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE
SOUTHEAST NEW MEXICO PLAINS...CENTRAL AND WESTERN PERMIAN BASIN...
TRANS PECOS...STOCKTON PLATEAU AND BIG BEND REGION...

.SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 25 MPH ALONG WITH 
GUSTS NEAR 35 MPH ARE EXPECTED TO CONTINUE INTO THE LATE AFTERNOON.
IN ADDITION...MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO DROP 
BELOW 15 PERCENT THIS AFTERNOON. ONE HOUR FUELS REMAIN DRY...THUS
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. A DECREASE IN WIND
SPEEDS IS EXPECTED THIS EVENING AS HUMIDITIES SLOWLY RISE.

NMZ115-TXZ045-050-058>062-067>069-075-081-082-250000-
/O.CON.KMAF.FW.W.0003.000000T0000Z-100125T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-ANDREWS-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-PECOS-BIG BEND AREA-TERRELL-
237 PM CST SUN JAN 24 2010 /137 PM MST SUN JAN 24 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

WEST TO NORTHWEST WINDS OF 20 TO 25 MPH ALONG WITH GUSTS NEAR 35
MPH WILL COMBINE WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES AT OR
BELOW 15% RESULTING IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 24, 5:37 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 24, 5:37 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 AM CST SUN JAN 24 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

NO MAJOR AVIATION CONCERNS...AS ALL TERMINALS VFR FOR THE NEXT 24
HRS.  JAYTON PROFILER INDICATES 40KT NW FLOW RIGHT OFF THE
DECK...BUT THIS SHOULD SLOWLY DIMINISH AS GRADIENTS
SLACKEN...W/WESTERLY SFC WINDS GRADUALLY DECREASING ALL TERMINALS.
FORECAST SOUNDINGS INDICATE A LIGHT CU FIELD DEVELOPING NR KFST BY
LATE MORNING...AND DEVELOPING NW DURING THE AFTERNOON...W/BASES
7-8KT AGL.

&&

.PREV DISCUSSION... /ISSUED 426 AM CST SUN JAN 24 2010/

DISCUSSION...
A DEEP UPPER TROUGH CONTINUED TO RESIDE OVER THE CENTRAL CONUS
WITH THE BASE OF THIS TROUGH REMAINING OVER WEST TEXAS THIS
MORNING. SURFACE WINDS AROUND THE FORECAST AREA WERE IN THE 15 TO
25 MPH RANGE DESPITE THE TIME OF DAY AS A FAIRLY TIGHT SURFACE
PRESSURE GRADIENT EXISTED OVER THE REGION BEHIND A STRONG SURFACE
LOW TRANSLATING NORTHEASTWARD INTO MISSOURI. A TIGHT HEIGHT
GRADIENT WITH ASSOCIATED STRONG MID LEVEL WINDS PERSISTED OVER THE
DAVIS MOUNTAINS EARLY THIS MORNING WHICH WAS RESULTING IN NORTHWEST
WINDS OF 40 TO 50 MPH AND GUSTS AROUND 75 MPH IN THE HIGHER
ELEVATIONS. EVEN THOUGH PROGS WERE INDICATING A GRADUAL LESSENING
OF MID LEVEL WINDS OVER THE DAVIS MOUNTAINS THIS MORNING...HAVE
ISSUED A HIGH WIND WARNING FOR THE DAVIS MOUNTAINS UNTIL 3 PM CST
THIS AFTERNOON. THINK MODELS MAY BE DECREASING THESE STRONGER
WINDS TOO QUICKLY...HENCE THE HIGH WIND WARNING.

THE FORECAST WILL REMAIN DRY THROUGH THE NEXT FEW DAYS AS
NORTHWEST FLOW ALOFT BEHIND THE CURRENT UPPER LEVEL SYSTEM BECOMES
MORE WESTERLY BUT WEAKER. THE COOLER AIR OVER THE REGION WILL B
REINFORCED SOMEWHAT OVER THE NEXT COUPLE DAYS KEEPING READINGS NEAR
SEASONABLE LEVELS.  THE FLOW ALOFT WILL AMPLIFY LATE THIS WEEK
WITH A STRONG NORTHERN STREAM UA TROUGH SENDING A STRONG COLD
FRONT SOUTH INTO THE REGION THURSDAY...WHICH WILL COINCIDE OVER
THE AREA WITH A SOUTHERN STREAM TROUGH THAT WILL MOVE IN FROM THE
PACIFIC.  HAVE EXPANDED THE CHANCE OF SHOWERS OVER THE FORECAST
AREA WEDNESDAY NIGHT AS THIS SOUTHERN STREAM UA TROUGH IMPINGES
UPON THE AREA. THE TIMING OF THE FRONT IS STILL UNCERTAIN...AS IS
A SECONDARY SOUTHERN STREAM UA SHORTWAVE TROUGH.  SO
PRECIPITATION TYPE THURSDAY AND THURSDAY NIGHT WILL LIKELY REMAIN
A CHALLENGE THROUGH MIDWEEK.  HAVE INCLUDED RAIN OR SNOW THURSDAY
FOR NOW...AND LIGHT SNOW THURSDAY NIGHT AS THE PRECIPITATION ENDS
FROM WEST TO EAST AS THE SYSTEM MOVES EAST OF THE AREA. COLDER
TEMPERATURES WILL LINGER INTO THE WEEKEND...BUT TEMPERATURES WILL
PROBABLY NEAR NORMAL SUNDAY.

FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR AREAWIDE TODAY AS
MOST LOCATIONS WILL SEE MINIMUM AFTERNOON RH/S AROUND 15 PERCENT
TO 20 PERCENT.  20 FOOT WEST TO NORTHWEST WINDS OF 20 TO 30 MPH
WILL GRADUALLY DECREASE LATE THIS AFTERNOON. THINK WIND SPEEDS
WILL BEGIN TO DECREASE BY THE TIME MINIMUM AFTERNOON RH/S ARE
REACHED. WILL FOREGO A RED FLAG WARNING AS VERY FEW...IF ANY
LOCATIONS ARE LIKELY TO SEE MORE THAN 3 HOURS OF CRITICAL FIRE
WEATHER CONDITIONS. HOWEVER...DESPITE THE RAINFALL IN THE LAST
DAY...THE FINE FUELS WILL DRY OUT QUICKLY.  DUE TO THE ABUNDANCE
OF CURED FINE FUELS AND THE WINDY CONDITIONS...ANY FIRES THAT
START WILL BE ABLE TO SPREAD FAIRLY RAPIDLY. WINDS SHOULD SUBSIDE
OVER THE REGION AROUND SUNSET AS THE UPPER LEVEL SYSTEM
RESPONSIBLE FOR THE STRONG WINDS BEGINS TO MOVE EAST OF THE AREA.

DRY AIR OVER THE AREA AND SEASONABLE TEMPERATURES WILL ALLOW FOR
FAIR TO GOOD RECOVERY TONIGHT AND MONDAY NIGHT...WHILE MINIMUM
AFTERNOON RH/S WILL LIKELY DROP TO 15 TO 25 PERCENT BOTH MONDAY
AND TUESDAY AFTERNOON. 20 FOOT WINDS ARE EXPECTED TO STAY BELOW 20
MPH MOST LOCATIONS BOTH DAYS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

44
Hazardous weather outlook, Jan 24, 4:16 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CST SUN JAN 24 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
416 AM CST SUN JAN 24 2010 /316 AM MST SUN JAN 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 40 TO 50 MPH...AND GUSTS AROUND 75 MPH...WILL
PERSIST IN THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS TODAY.
THE STRONG WINDS WILL AFFECT LOCATIONS GENERALLY ABOVE 6000
FEET...AND A HIGH WIND WARNING IS IN EFFECT UNTIL 3 PM CST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 4:00 AM CSTHigh Wind WarningMAF10 hr
Jan 24, 9:23 AM CSTWind AdvisoryMAFAndrews, Crane, Ector, Gaines, Loving, Midland and 5 more5 hr

Nearby

Red Flag Warnings in Texas, 2010Red Flag Warnings in New Mexico, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.